Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 104, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 5, 2024, 7:31 PM CDT for Dodge County, Mower County, Olmsted County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2024, 7:31 PM CDT (00:31 UTC)
- Expired
- Aug 5, 2024, 8:15 PM CDT
- In force
- 44 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dodge County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 5:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:29 PM CDT, 1 hour 2 minutes earlier. Its key messages:
- Thunderstorms will increase late today into tonight with a risk for heavy rain/flooding and severe storms. The higher severe weather threat looks to be from southeast Minnesota and northeast Iowa, possibly into southwest Wisconsin.
- Cooler, drier weather expected for much of the rest of the week with low rain chances at times.
Area forecast discussion, Aug 5, 6:29 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
629 PM CDT Mon Aug 5 2024
.KEY MESSAGES...
- Thunderstorms will increase late today into tonight with a
risk for heavy rain/flooding and severe storms. The higher
severe weather threat looks to be from southeast Minnesota and
northeast Iowa, possibly into southwest Wisconsin.
- Cooler, drier weather expected for much of the rest of the
week with low rain chances at times.
&&
.DISCUSSION...
Issued at 235 PM CDT Mon Aug 5 2024
Late this afternoon-Tonight:
A band of showers has been expanding eastward from central MN into
WI within a zone of mid-level frontogenesis. Late this afternoon, a
shortwave trough will approach from the northern plains with a
surface low expected to pass eastward across Iowa tonight along the
surface boundary. Generally expect an uptick in storms later this
afternoon and evening across southern Minnesota/northern Iowa
and eventually southern Wisconsin as forcing from the wave
increases and interacts with a narrow zone of higher instability
(MLCAPE 1000-2000 J/kg) focused along the front.
With 45-55 kts of westerly 0-3 and 0-6 km bulk shear, organized
clusters/bowing structures or even supercells could evolve, posing a
risk for large hail and damaging winds late this afternoon and more
likely this evening. The 12Z HREF shows the strongest signal in the
updraft helicity fields across southeast MN and far northern IA this
evening, with some longer tracks, likely indicating more organized,
persistent convective structures. As hodograph size increases with
increasing low-level jet late today/this evening, some tornado
potential could evolve in a narrow corridor along the front if
storms can become surface-based. However, this potential would
be lower if storms remain north of boundary and the warm sector
remains capped from surface-based storms. Mesoscale trends will
need to be monitored later this afternoon to better discern the
likelihood of this potential.
As has been discussed for the past few days, the environment will
support heavier rainfall, especially as low-level moisture transport
increases this evening ahead of the wave. Precipitable water values
rise to nearly 200% of normal north of the boundary with warm cloud
depths around 4 km. HREF 3-hour ensemble max rainfall reaches 3" in
spots, while 3-hour flash flood guidance is generally 2.5-4", lower
along our northern tier of counties in southeast Minnesota through
north-central Wisconsin where more rain has fallen recently. As a
result, antecedent conditions support a flood potential if heavier
rains fall in this area. However, given high rain in storms
tracking southeast along the instability gradient, did expand
the watch farther south into southeast Minnesota and southwest
Wisconsin. If areal coverage of higher amounts is high enough,
river systems may see some rises too. The organized rain/storms
will gradually diminish from west to east overnight as the
shortwave tracks east.
Tuesday-Monday:
A drier, cooler pattern will return for Tuesday, likely continuing
through the week as west to northwest flow aloft persists. The
shortwave trough impacting the area tonight will slide
southeast with dry, Canadian high pressure building southeast in
its wake and gradually clearing skies. Broad mid-level
troughing sinking south from Canada through late week will help
suppress the strong western US ridge and allow seasonably cool
air to infiltrate the Upper Mississippi Valley. There is some
signal for modest moisture return mid-week ahead of a front,
with some shower/storm potential (20-30%) later Wednesday into
Thursday but deep moisture return will be fairly weak with this
system. Otherwise, confidence for impactful showers/storms
through the weekend is low.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 628 PM CDT Mon Aug 5 2024
Main taf concern is convection at both RST/LSE taf sites this
evening. Then...MVFR/IFR conditions at both taf sites after 06z
Tuesday. Surface low will move quickly across the region this
evening and spread showers/storms into the taf sites. Brief periods
of MVFR/IFR conditions will accompany the convection this evening
mainly 01z to 06z Tuesday timeframe. Gusty winds of 40 to 50 knots
are possible with the stronger storms this evening. On backside of
surface low ceilings are expected to lower into MVFR/IFR after 06z
Tuesday. MVFR/IFR conditions will continue through the morning hours
Tuesday. Conditions will improve to VFR around 18z Tuesday...as high
pressure builds into the region and stratus deck erodes.
&&
.HYDROLOGY...
Issued at 235 PM CDT Mon Aug 5 2024
The flood watch has been expanded slightly southward across
southeast Minnesota and southwest Wisconsin with the potential
for clusters of storms with high rain rates (1 to 2" per hour).
Storms capable of producing heavy rain will move into these
areas late this afternoon, sticking around into tonight. While
overall amounts of 1" to 3" are expected, 3" to 5" is possible
in spots where storms frequent. Where storms frequent, localized
flooding is likely, especially in low lying areas and flood
prone areas such as culverts.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Tuesday morning for WIZ029-032>034-041>044-
053-055.
MN...Flood Watch through Tuesday morning for MNZ079-086>088-095-096.
IA...None.
&&
DISCUSSION...JM
AVIATION...DTJ
HYDROLOGY...JARHazardous weather outlook, Aug 5, 2:48 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 248 PM CDT Mon Aug 5 2024 IAZ008>011-018-019-029-030-MNZ094-WIZ054-061-070000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Crawford-Grant- 248 PM CDT Mon Aug 5 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are likely tonight, some possibly severe. Large hail, locally heavy rainfall and damaging winds will be the main hazards with a lower chance for a tornado. Localized flooding could develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be requested this afternoon or evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-095-096-WIZ029-032>034-041>044-053-055-070000- Wabasha-Dodge-Olmsted-Winona-Fillmore-Houston-Clark-Buffalo- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Richland- 248 PM CDT Mon Aug 5 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are likely tonight, some possibly severe. Large hail, locally heavy rainfall and damaging winds will be the main hazards with a lower chance for a tornado. Localized flooding could develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be requested this afternoon or evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-070000- Taylor- 248 PM CDT Mon Aug 5 2024 This Hazardous Weather Outlook is for portions of north central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible tonight. Severe weather is not expected, but any storms could produce locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Rainfall reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:39 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 51 min |
| Aug 5, 11:02 PM CDT | Tornado Warning | ARX | Crawford | 43 min |
| Aug 5, 11:15 PM CDT | Tornado Warning | ARX | Grant, Richland | 45 min |
| Aug 5, 8:11 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 49 min |
| Aug 5, 8:57 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd, Howard, Mitchell | 48 min |
| Aug 5, 9:07 PM CDT | Tornado Warning | ARX | Howard | 23 min |
| Aug 5, 9:31 PM CDT | Tornado Warning | ARX | Howard, Winneshiek | 44 min |
| Aug 5, 10:13 PM CDT | Tornado Warning | ARX | Allamakee, Winneshiek | 47 min |
| Aug 5, 10:43 PM CDT | Tornado Warning | ARX | Allamakee | 27 min |
| Aug 5, 7:54 PM CDT | Special Weather Statement | ARX | Olmsted, Wabasha | 36 min |
| Aug 5, 8:17 PM CDT | Tornado Warning | ARX | Mower | 10 min |
| Aug 5, 8:21 PM CDT | Special Weather Statement | ARX | Olmsted, Wabasha | 24 min |
| Aug 5, 8:46 PM CDT | Tornado Warning | ARX | Fillmore, Mower | 29 min |
| Aug 5, 8:54 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston | 51 min |
| Aug 5, 9:24 PM CDT | Special Weather Statement | ARX | Houston | 51 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.